South Carolina, 2011Hail and Damaging Winds in South Carolina, March 19, 2011
March 19, 2011 · NWS CAE · 5 events in 3 counties and zones
A few strong to severe storms developed during the late afternoon and evening along intersecting boundaries just behind a back door cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few strong to severe storms developed during the late afternoon and evening along intersecting boundaries just behind a back door cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 19, 1:02 PM EST, 4 hours 43 minutes earlier.
Area forecast discussion, Mar 19, 1:02 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
202 PM EDT SAT MAR 19 2011
.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTHEAST AND
MID ATLANTIC REGION TONIGHT THROUGH MONDAY. THIS WILL RESULT IN
COOLER TEMPERATURES AND SOME CLOUDINESS THE NEXT COUPLE OF DAYS.
ABOVE NORMAL TEMPERATURES WILL RETURN BY THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
WEAK COLD FRONT CURRENTLY MOVING SOUTHWARD ACROSS THE SC CENTRAL
MIDLANDS. MAINLY JUST A FEW CLOUDS AHEAD OF THE FRONT...AND NOT
MANY MORE CLOUDS BEHIND THE FRONT. SFC HIGH PRESSURE CENTERED OVER
THE GREAT LAKES...WHICH IS NOT A PRIME LOCATION FOR COLD-AIR
DAMMING TO DEVELOP ACROSS SOUTH CAROLINA. AS A RESULT...EXPECT
MAINLY SUNNY SKIES TO CONTINUE FOR THE REMAINDER OF THE AFTERNOON.
BOTH NAM AND GFS BUFKIT TIME SECTIONS INDICATING INCREASING
MOISTURE ESPECIALLY IN THE MID LEVELS OVERNIGHT AS LOW-LEVEL FLOW
IS TAPPED FROM THE ATLANTIC. NO PRECIPITATION IS EXPECTED. SUNDAY
MORNING FORECAST LOWS CLOSE TO MODEL CONSENSUS.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
LATEST GUIDANCE IS BACKING OFF ANY SIGNIFICANT COLD AIR DAMMING
WEDGE SUNDAY WITH ONLY SHALLOW MOISTURE MAINLY IN THE MID LEVELS
AND LITTLE ISENTROPIC LIFT. NORTHWEST UPPER LEVEL FLOW NOT
FAVORABLE EITHER. EXPECT CONSIDERABLE CLOUDS THOUGH AND TEMPERATURES
WILL BE COOLER THAN THE LAST FEW DAYS...BUT STAYED CLOSE TO
GUIDANCE MAX TEMPERATURES. MODELS INCREASE LOW LEVEL MOISTURE
SUNDAY NIGHT INTO MONDAY AS WEAK ISENTROPIC LIFT DEVELOPS IN
RESPONSE TO SHORT WAVE TROUGH MOVING ACROSS NORTH
CAROLINA...EXPECT DEEPER MOISTURE WELL TO THE NORTH AND WEST. SO
POPS SHOULD BE LOW THE NEXT COUPLE OF DAYS...DRIZZLE AT THIS TIME
APPEARS UNLIKELY EXPECT FOR A BRIEF PERIOD MONDAY MORNING. WITH
SOUTHWEST FLOW INCREASING DURING THE DAY MONDAY TEMPERATURES
SHOULD RISE INTO THE 70S...AND PREFER MOS GUIDANCE/SREF. CLEARING
MONDAY AFTERNOON AND EVENING.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE SHIFTS OFF THE SOUTHEAST COAST TUESDAY WITH AN
UPPER LEVEL RIDGE BUILDING ACROSS THE SOUTHERN STATES. FAIR
WEATHER IS EXPECTED WITH TEMPS WARMING BACK ABOVE NORMAL UNDER
SOUTHWEST SURFACE WINDS. ANOTHER WEAK COLD FRONT APPROACHES
WEDNESDAY NIGHT/THURSDAY BRINGING A SLIGHT CHANCE OF SHOWERS TO
THE FORECAST AREA. THERE IS UNCERTAINTY IN GFS ENSEMBLE POP
WEDNESDAY NIGHT THROUGH FRIDAY BUT PREFER LOWER POPS DUE TO LACK
OF SYNOPTIC FORCING. TEMPERATURES ABOVE NORMAL THROUGH MID WEEK
THEN BELOW NORMAL BY THE WEEKEND AS BROAD UPPER TROUGH SETTLES
OVER THE EASTERN STATES AND SURFACE HIGH PRESSURE BUILDS SOUTHEAST
FROM THE UPPER MIDWEST.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
COLD FRONT CURRENTLY MOVING SOUTHWARDS THROUGH THE FORECAST AREA
THIS AFTERNOON WILL STALL OVER THE FL PANHANDLE LATER TONIGHT AS
HIGH PRESSURE BUILDS FROM THE NORTH. SOME CU THIS AFTERNOON AHEAD
OF THE FRONT WITH SOME CU/STRATOCU BEHIND THE FRONT. BOTH NAM AND
GFS BUFKIT TIME SECTIONS INDICATING SOME INCREASED MOISTURE
OVERNIGHT ESPECIALLY AFTER 06Z SUNDAY. NOCTURNAL LOW-LEVEL JET
AROUND 25 KTS WILL HINDER EARLY MORNING FOG DEVELOPMENT BUT ALLOW
FOR SOME STRATUS TO DEVELOP. AFTER 12Z MAINLY SCT-BKN MID-LEVEL
CLOUDS UNTIL THE END OF THE TAF PERIOD. GENERALLY VFR CONDITIONS
EXPECTED THROUGH THE TAF PERIOD.
EXTENDED AVIATION
OUTLOOK...MVFR CONDITIONS POSSIBLE SUNDAY NIGHT INTO MONDAY AS
HIGH PRESSURE WEDGES IN FROM THE ATLANTIC OCEAN.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 19, 4:07 AM EST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
507 AM EDT SAT MAR 19 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
507 AM EDT SAT MAR 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 19, 4:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT SAT MAR 19 2011
SCZ020-021-026-192230-
FAIRFIELD-NEWBERRY-SALUDA-
556 PM EDT SAT MAR 19 2011
...STRONG THUNDERSTORMS WILL AFFECT FAIRFIELD......NEWBERRY...
AND SALUDA COUNTIES...
AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN LAURENS COUNTY MOVING SOUTHEAST AT 20 MPH.
THIS ACTIVITY MAY MOVE INTO FAIRFIELD...NEWBERRY AND SALUDA COUNTIES
BETWEEN 6 AND 615 PM.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
TTH
Event by event
3 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Saluda
- When
- March 19, 5:45 PM EST to 5:55 PM EST
- Where
- Saluda County, Saluda
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.000, -81.770
County Sheriff Dispatch reported numerous trees down across the county.
Thunderstorm Wind, Newberry
- When
- March 19, 5:49 PM EST to 5:51 PM EST
- Where
- Newberry County, Silverstreet
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.220, -81.720
County Sheriff Dispatch reported a tree down on a car and power lines down.
Funnel Cloud, Saluda
- When
- March 19, 6:00 PM EST
- Where
- Saluda County, Saluda
- Reported by
- Public
- Coordinates
- 34.000, -81.770
The public reported a funnel cloud near the town of Saluda.
Hail, Saluda
- When
- March 19, 6:15 PM EST to 6:25 PM EST
- Where
- Saluda County, 2 mi W of Saluda
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.000, -81.805
Hail fell for 20 to 25 minutes. The size ranged from 0.75 to 1.00 inches. The event occurred 2 miles west of the town of Saluda on Highway 178.
Thunderstorm Wind, Lexington
- When
- March 19, 7:14 PM EST to 7:16 PM EST
- Where
- Lexington County, 0.24 mi W of Pelion Corporate Arp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 33.800, -81.274
NWS Cooperative Observer reported a panel on an equipment building ripped off. Also, several large limbs down on the property.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in California, March 19 to 25, 2011$4.1 million · 52 kt wind · 29 events
- Tornado and Hail in Texas, March 19, 2011$90,000 · EF0 · 14 events
- Hail in Kansas, March 19, 2011$50,000 · 2 in hail · 20 events
- High Wind in Alaska, March 19, 2011$100,000 · 99 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, March 19, 2011$42,000 · 1 in hail · 7 events
- Hail and Damaging Wind in Georgia, March 19, 2011$50,000 · 50 kt wind · 2 events
- Hail in Oklahoma, March 19, 2011$15,000 · 1.75 in hail · 13 events
- Hail in Kansas, March 19, 20111.25 in hail · 14 events
- Tornado and Hail in South Carolina, March 19, 2011EF0 · 14 events
- Hail and Lightning Strike in Kansas, March 19, 2011$2,000 · 1 in hail · 6 events
- Hail in Kansas, March 19, 20111 in hail · 6 events
- High Surf in Hawaii, March 19 to 20, 20115 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278881, 278882, 278884, 278880, 278883.